Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 43, NWS Huntsville, AL

August 10, 2013Madison County, Morgan County, Alabama

NWS Huntsville, AL issued this flash flood warning at Aug 10, 2013, 12:53 PM CDT for Madison County, Morgan County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2013, 12:53 PM CDT (17:53 UTC)
Expired
Aug 10, 2013, 3:45 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Madison County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 67 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1199 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 12:42 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 10, 12:42 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1242 PM CDT SAT AUG 10 2013

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1031 AM CDT SAT AUG 10 2013/
THE MORNING 12Z UPPER AIR ANALYSIS ALONG WITH VISIBLE AND IR
SATELLITE IMAGERY INDICATED THAT A MID LEVEL TROUGH AXIS WAS MOVING
EAST OUT OF NORTHEAST ARKANSAS INTO WEST TENNESSEE AND INTO NORTHERN
MISSISSIPPI. SEVERAL WEAK BOUNDARIES AND AREAS OF SHOWERS AND STORMS
WERE ALSO MOVING EAST-NORTHEAST ACROSS WEST AND INTO MIDDLE
TENNESSEE. SINCE AROUND 15Z...HAVE BEEN SEEING SCATTERED SHRA/TSRA
DEVELOPMENT MAINLY ALONG AND EAST OF INTERSTATE 65 IN THE FORECAST
AREA. THIS IS LIKELY THE LOCATION EXTENDING SOUTHWEST TO NORTHEAST
ACROSS MY FORECAST AREA...WHERE THE OLD MID LEVEL TROUGH FROM
YESTERDAYS STORMS BECAME NEARLY STATIONARY.

EXPECT THAT MORE SCATTERED SHOWERS AND STORMS WILL BEGIN TO FORM
ACROSS NORTHEAST MISSISSIPPI WHERE CONDITIONS ARE MORE UNSTABLE AHEAD
OF THIS MID LEVEL TROUGH AND WHERE DEWPOINT TEMPS ARE POOLING THERE
IN THE MID 70S ALONG WITH PWAT VALUES APPROACHING TWO INCHES.
DEWPOINTS ACROSS MUCH OF THE FORECAST AREA THIS MORNING WERE ALSO IN
THE MID 70S. WILL CONTINUE WITH LIKELY CHANCES FOR SHOWERS AND
STORMS FOR THE AFTERNOON ACROSS THE FORECAST AREA. HAVE MADE MINOR
CHANGES TO TEMPS AND DEWPOINTS TO ACCOUNT FOR RECENT TRENDING DUE TO
THE CLOUD COVER ACROSS THE FORECAST AREA.

TT

&&

.AVIATION...
FOR 18Z TAFS...WITH SHRA/TSRA IN VICINITY OF HSV TERMINAL...HAVE KEPT
IN A TEMPO 4SM TSRA WITH MVFR CEILINGS UNTIL AROUND 19Z. CEILINGS ARE
ALSO SLIGHTLY INTO THE MVFR CATEGORY AT MSL AND WILL INITIALLY KEEP
THEM JUST UNDER 3KFT. THE SHRA/TSRA ACTIVITY SHOULD SLOWLY WEAKEN
WITH TIME AFTER 00Z AND CEILINGS SHOULD ALSO IMPROVE. HAVE ADDED IN
A TEMPO MVFR VISIBILITY FOR FOG AT HSV AND MSL BETWEEN THE 10Z TO
13Z TIME FRAME. GENERALLY VFR CONDITIONS ARE EXPECTED AFTER 13Z.

TT

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 10, 12:49 PM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1249 PM CDT SAT AUG 10 2013

ALZ001>010-016-TNZ076-096-097-111000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1249 PM CDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE TENNESSEE VALLEY
TODAY AND ARE EXPECTED TO LINGER INTO THIS EVENING. SOME OF THESE
STORMS COULD BE STRONG WITH VERY HEAVY RAINFALL...BRIEF GUSTY
WINDS...AND FREQUENT LIGHTNING. ISOLATED INSTANCES OF FLASH FLOODING
ARE POSSIBLE WITH ANY OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY
THROUGH AT LEAST WEDNESDAY...MAINLY DURING THE AFTERNOON AND EARLY
EVENING HOURS. A COLD FRONT DROPPING SOUTH INTO THE REGION EARLY NEXT
WEEK MAY PRODUCE MORE PROLONGED PERIODS OF HEAVY RAINFALL WHICH COULD
ELEVATE THE RISK OF FLASH FLOODING AND RIVER AND STREAM FLOODING.
THE PRIMARY RISKS FROM THE THUNDERSTORMS WILL BE INTENSE DOWNPOURS...
BRIEF GUSTY WINDS...AND FREQUENT LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

TT

In the hours before

Special weather statement, Aug 10, 12:25 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1225 PM CDT SAT AUG 10 2013

ALZ009-101815-
JACKSON AL-
1225 PM CDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON COUNTY UNTIL 115 PM
CDT...

AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS EXTENDING NORTHEAST FROM ABOUT FIVE
MILES SOUTHEAST OF SKYLINE TO BRIDGEPORT...MOVING EAST AT AROUND 15
MPH.

VERY HEAVY RAINFALL RANGING FROM THREE QUARTERS TO JUST OVER AN INCH
WILL BE POSSIBLE ACROSS PORTIONS OF JACKSON COUNTY THROUGH 115 PM.

LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT AND STEVENSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FURTHER HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR
FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3488 8561 3465 8612 3483 8610 3499 8567
      3498 8561 3492 8560
TIME...MOT...LOC 1720Z 273DEG 17KT 3472 8602

TT

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:25 PM CDTSpecial Weather StatementHUNJackson50 min
Aug 10, 3:17 PM CDTSpecial Weather StatementHUNMarshall43 min
Aug 10, 3:54 PM CDTSpecial Weather StatementHUNLimestone51 min
Aug 10, 4:52 PM CDTSpecial Weather StatementHUNLincoln38 min

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.